Minnesota, 2017

Tornadoes and Hail in Minnesota, May 17, 2017

May 17, 2017 · NWS ARX · 14 events in 6 counties and zones

Two lines of severe thunderstorms moved across southeast Minnesota during the afternoon and evening of May 17th. This was the third day in a row that severe weather impacted the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two lines of severe thunderstorms moved across southeast Minnesota during the afternoon and evening of May 17th. This was the third day in a row that severe weather impacted the area. The storms produced two weak tornadoes. An EF-0 tornado produced isolated minor damage in Plainview (Wabasha County) and another EF-0 tornado caused tree and roof damage in Elgin (Wabasha County). A 66 mph wind gust was measured in Rochester (Olmsted County) and walnut sized hail fell in Mazeppa (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 17, 12:41 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 17, 12:41 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
141 PM CDT Wed May 17 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 141 PM CDT Wed May 17 2017

Main focus is on severe potential this afternoon into this evening.

Current analysis has surface/mid-level low pressure center over
eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead
of the low moving across portions of southwest into central WI.
Otherwise, temperatures were in the upper 60s to middle 70s with dew
points in the 60s.

Severe threat looks on track for the area this afternoon into this
evening as the low lifts out of Nebraska into southeast MN.
Increasing MuCape/Bulk Shear/Helicity sets up across our area for
the likelihood of supercell thunderstorms capable of large hail,
damaging winds and a few tornadoes. The highest tornado threat looks
to be from northeast IA into southwest in central WI. The highest
severe threat time still looks to be in the 3 to 8 pm time frame.
There will also be the likelihood of some localized heavier rainfall
from the storms with precipitable water values around 1.5 inches.

Look for these storms to exit the area by later this evening but
lingering showers will continue through the night into Thursday on
the backside of the departing low/cyclonic flow aloft. Otherwise,
cooler temperatures will be seen Thursday under clouds and cold
cyclonic flow aloft. Look for highs only in the 50s to middle 60s
along with brisk north winds.

Decreasing cloudiness is expected Thursday night mainly north of I-
90 as high pressure noses in from Canada. Low temperatures are
expected to dip into the middle 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 141 PM CDT Wed May 17 2017

Friday will see a chance of showers mainly southwest of I-94 as a
mid-level trough and push of 850mb moisture transport move in.
Otherwise, still on the cool side with highs only in the 50s.

Low pressure lifts from the Southern Plains into the region Friday
night through Saturday for the likelihood of showers and isolated
thunderstorms. Otherwise, gulf looks wide open with this system for
plenty of available moisture. Look for the bulks of showers to move
out by late Saturday night, with a lingering chance of showers on
Sunday across north central WI. Otherwise, temperatures stay below
normal with highs Saturday and Sunday in the upper 50s to the middle
60s.

Cooler cyclonic flow aloft lingers over the region Monday through
Wednesday for shower chances and temperatures remaining below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed May 17 2017

Main taf concerns are thunderstorms at both RST/LSE taf sites this
afternoon into this evening...then the potential for IFR/MVFR
conditions after 06z Thursday. Low pressure pushing into western
Iowa is expected to spread a couple of rounds of
showers/thunderstorms into the area this afternoon into this
evening. Large hail and damaging winds are possible with the
thunderstorms at both taf sites late this afternoon into this
evening. Timing/placement of each individual band of
showers/thunderstorms moving into the taf sites will be tricky.
At this time...have introduced vicinity thunderstorms through this
evening at both RST/LSE taf sites...with a tempo group late this
afternoon into early evening hours to cover the timing of one of the
convective bands. Showers will continue after 06z Thursday...however
ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf
sites.

&&

.HYDROLOGY...(This afternoon into Tonight)
Issued at 141 PM CDT Wed May 17 2017

As of late this morning, emergency management and local law
enforcement reported numerous county and township roads closed due
to water over roads and washed out roadways across northern
Trempealeau, northwest Jackson and northeast Buffalo counties. These
were areas where radar estimated 4-6 inches had fallen last night.
As a result, Areal Flood Warnings remain in effect for portions of
northeastern Buffalo and northern Trempealeau/Jackson counties until
midnight tonight. In addition, river flood warnings are also in
effect for the Black River and Trempealeau Rivers. More showers and
thunderstorms are expected this afternoon into tonight across the
forecast area with another 1/2 to locally 2 inches of rainfall
possible. This will keep rivers running higher than usual and could
produce some ponding of water on roadway and lower lying areas, but
flash flooding is not anticipated due to the expected fast-moving
nature of the showers and storms, thereby not being focused over a
certain area for any length of time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....DTJ
HYDROLOGY....DAS
Hazardous weather outlook, May 17, 2:37 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
337 PM CDT Wed May 17 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
337 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Rest Of Today and Tonight

Severe thunderstorms are expected through this evening, primarily
before 8 pm. The risks will be isolated tornadoes, damaging winds
and large hail. At this time, the tornado risk looks to be across
portions of southeast Minnesota, northeast Iowa into western and
central Wisconsin. Storms with damaging winds and large hail could
occur across the entire area. Locally heavy rain will be possible
with any storm, however, the storms should be fast moving
limiting the potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally
1 1/2 inches appearing likely.

Isolated thunderstorms are also possible later Friday night and
Saturday. Severe weather is not expected with any of these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter groups should be prepared for rapid activation into this
evening as these storms will be fast moving. Any severe weather
reports would be appreciated through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Special weather statement, May 17, 2:02 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED MAY 17 2017

IAZ008>010-018-019-029-MNZ079-086>088-094-095-172145-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-Wabasha-Olmsted-
Dodge-Fillmore-Winona-Mower-
302 PM CDT WED MAY 17 2017

...SEVERE STORM THREAT INCREASING OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA THIS AFTERNOON...

At 300 PM CDT, thunderstorms were developing rapidly across
northeast Iowa and southeast Minnesota. Through late afternoon,
these storms have the potential to become severe. The main risks
from the strongest storms are...

large hail...damaging winds...and tornadoes.

Many storms will be capable of dime sized hail and wind gusts of 40-
50 mph.

Know your safety plan should a warning be issued for your area. Stay
weather aware this afternoon with multiple sources for your weather
information.

Law enforcement should prepare now for a busier period by later
afternoon with storm damage on the increase.

Prepare now for possible severe weather. Seek shelter when warnings
are issued. For tornado warnings, seek shelter below ground.

LAT...LON 4420 9304 4412 9218 4339 9166 4264 9161
      4270 9208 4291 9208 4291 9303
TIME...MOT...LOC 1944Z 198DEG 44KT 4322 9238

DAB
Local storm report, May 17, 2:40 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     4 W PRESTON             43.67N 92.16W
05/17/2017  M55 MPH          FILLMORE           MN   AWOS

&&

SHEA
Local storm report, May 17, 2:44 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             FORT ATKINSON           43.14N 91.93W
05/17/2017  E0.25 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

&&

CJA
Local storm report, May 17, 3:05 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     4 SW RIDGEWAY           43.26N 92.05W
05/17/2017  E60 MPH          WINNESHIEK         IA   911 CALL CENTER

&&

SHEA
Local storm report, May 17, 3:17 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     WADENA                  42.84N 91.66W
05/17/2017  E50 MPH          FAYETTE            IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

CJA
Local storm report, May 17, 3:19 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 S ALTURA              44.03N 91.94W
05/17/2017  M0.25 INCH       WINONA             MN   EMERGENCY MNGR

&&

SHEA

The radar

The La Crosse radar (KARX), 66 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Winona

When
May 17, 3:19 PM CST
Where
Winona County, 0.5 mi W of Altura
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.070, -91.940

A few trees were blown down in Altura.

Hail, Winona

When
May 17, 3:23 PM CST
Where
Winona County, 0.5 mi W of Altura
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.070, -91.940

Hail, Houston

When
May 17, 3:29 PM CST
Where
Houston County, 0.69 mi S of Houston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.760, -91.570

Quarter sized hail fell in Houston.

Tornado, Wabasha

When
May 17, 3:29 PM CST to 3:30 PM CST
Where
Wabasha County, 0.65 mi SW of Plainview to 0.17 mi SSE of Plainview
Rating
EF0
Path length
0.79 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.163, -92.179

An EF-0 tornado produced spotty damage in Plainview. The backside of a metal shed was blown down, part of roof was taken off a storage building and the batting cage at a baseball field was destroyed.

Hail, Winona

When
May 17, 3:47 PM CST
Where
Winona County, 0.5 mi E of Nodine
Measured
1 in hail
Reported by
Public
Coordinates
43.900, -91.440

Quarter sized hail was reported in Nodine.

Hail, Winona

When
May 17, 3:55 PM CST
Where
Winona County, 1 mi W of Nodine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.900, -91.470

Quarter sized hail fell north of New Hartford.

Thunderstorm Wind, Mower

When
May 17, 5:56 PM CST
Where
Mower County, 4.55 mi E of Grand Meadow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.710, -92.490

An estimated 60 mph wind gust occurred east of Grand Meadow.

Thunderstorm Wind, Fillmore

When
May 17, 5:56 PM CST
Where
Fillmore County, 0.85 mi NE of Spring Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.690, -92.390

An estimated 60 mph wind gust occurred in Spring Valley.

Hail, Fillmore

When
May 17, 6:00 PM CST
Where
Fillmore County, 0.69 mi N of Wykoff
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.710, -92.270

Thunderstorm Wind, Olmsted

When
May 17, 6:11 PM CST
Where
Olmsted County, 0.69 mi S of (Rst)rochester Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.910, -92.500

The automated weather observing equipment at the Rochester airport measured a wind gust of 66 mph.

Thunderstorm Wind, Olmsted

When
May 17, 6:21 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.010, -92.480

A 64 mph wind gust occurred in Rochester.

Hail, Houston

When
May 17, 6:31 PM CST
Where
Houston County, 0.69 mi S of Houston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.760, -91.570

Quarter sized hail fell in Houston.

Tornado, Wabasha

When
May 17, 6:35 PM CST to 6:36 PM CST
Where
Wabasha County, 0.23 mi WSW of Elgin to 0.25 mi NW of Elgin
Rating
EF0
Path length
0.26 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.129, -92.254

An EF-0 tornado briefly touched down in Elgin. It produced a short path of tree and roof shingle damage.

Hail, Wabasha

When
May 17, 6:54 PM CST
Where
Wabasha County, Mazeppa
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
44.280, -92.550

Up to walnut sized hail fell in Mazeppa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699527, 697741, 697744, 697746, 699516, 697749, 698639, 698640, 698641, 699226, 699060, 699075, 699981, 702250.